PubAg

Main content area

Estimating tree heights with Johnson’s SBB-distribution

Author:
Schmidt, Matthias, von Gadow, Klaus
Source:
Forstwissenschaftliches Centralblatt 1999 v.118 no.1-6 pp. 355-367
ISSN:
0015-8003
Subject:
Fagus, forest inventory, forests, models, overstory, plant height, trees
Abstract:
This paper describes the use of the bivariate SBB distribution for estimating the variation of tree heights based on data from permanent sample plots of a beech forest. Since usually only few heights and many diameters are available from forest inventories, simulation results are presented for different sample sizes and combinations of dbh-height-data. The results are evaluated using the criteria mean relative discrepancy between the conditional height distributions of the model using all dbh-height-data and single simulations using only few dbh-height pairs. Additionally the root mean square error for height estimates (RMSE) is calculated. The height estimates for the total stand and the subsample of the overstory trees are compared. The height estimates for the overstory trees have very low RMSE and bias. Bias and RMSE are considerably higher in certain diameter classes for the total stand including both subpopulations.
Agid:
5946349